Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Chicago, IL

May 30, 2004Cook County, Illinois

NWS Chicago, IL issued this flash flood warning at May 30, 2004, 10:54 AM CDT for Cook County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 10:54 AM CDT (15:54 UTC)
Expired
May 30, 2004, 2:00 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Cook County, IL

The radar

The Chicago radar (KLOT), 31 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 301559
FFWLOT
ILC031-301900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1054 AM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COOK COUNTY IN NORTHEAST ILLINOIS

* UNTIL 200 PM CDT

* AT 1054 AM CDT...WEATHER SERVICE RADAR INDICATED A LINE OF 
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WAS MOVING INTO COOK 
COUNTY. RAINFALL RATES UP TO 2 INCHES PER HOUR ARE EXPECTED FROM THE 
THUNDERSTORMS.

* THE CITIES OF WORTH...CHICAGO...WILMETTE AND WHEELING ARE IN THE
AREA OF THE FLOODING.

RAPID FLOODING OF STREETS..UNDERPASSES..DRAINAGE AREAS AND BASEMENTS
WILL OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR
FLOODED AREAS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.

REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER

SERVICE. LAT...LON 4214 8777 4173 8756 4151 8759 4149 8774
          4158 8777 4160 8789 4168 8791 4202 8792
          4201 8824 4215 8823
$$

PIETRYCHA
3 follow-up statements
000 
WGUS73 KLOT 301715
FFSLOT
ILC031-301900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1212 PM CDT SUN MAY 30 2004

A FLASH FLOOD WARNING CONTINUES UNTIL 200 PM CDT FOR COOK COUNTY...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS CONTINUING ACROSS THE WARNED AREA. 2 INCHES OF RAIN
HAS BEEN ESTIMATED SINCE 11 AM.

THE TOWNS OF WORTH...WINNETKA...WILMETTE...CHICAGO AND
WHEELING ARE IN THE AREA OF THIS FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4211 8775 4176 8758 4149 8755 4148 8778
          4156 8778 4166 8789 4200 8789 4206 8810
          4214 8812 4215 8790
$$

PIETRYCHA/KRAUSE
000 
WGUS73 KLOT 301856
FFSLOT
ILC031-301905-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
156 PM CDT SUN MAY 30 2004

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4213 8774 4149 8755 4202 8793 4215 8823

$$

PIETRYCHA/KRAUSE
000 
WGUS73 KLOT 301858 CCA
FFSLOT
ILC031-301905-

FLASH FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
156 PM CDT SUN MAY 30 2004

THE HEAVY RAINFALL AND FLOOD THREAT ACROSS COOK COUNTY HAS ENDED 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4213 8774 4149 8755 4202 8793 4215 8823

$$

PIETRYCHA/KRAUSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:38 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 30, 6:38 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
638 AM CDT SUN MAY 30 2004

.DISCUSSION...
WARM FRONT APPEARS TO BE FROM ABOUT MLI TO HUF LIFTING NE EARLY THIS
MORNING. WINCHESTER PROFILER INDICATING 35KT SSWLY 850MB FLOW RIDING
OVER FRONT. SCATTERED CONVECTION DEVELOPING RAPIDLY ALONG FRONT.
MEANWHILE LARGE AREA OF CONVECTION IN IOWA ASSOCIATED WITH SHORT
WAVE LIFTING INTO UPPER MS VALLEY. DESPITE INITIALLY DRY LOW LEVEL
AIR...EXPECT SHOWERS AND THUNDERSTORMS TO OVERSPREAD NORTHERN IL AND
NORTHWEST IN THIS MORNING. ACTIVITY EXPECTED TO LIFT NORTH OF AREA
BY EARLY AFTERNOON. MAY GET SOME BREAKS IN CLOUD COVER AND ENOUGH
INSOLATION BY MID TO LATE AFTERNOON...ESPECIALLY AREAS SOUTH OF
I-80...FOR CAPES TO REACH 1500 TO 1800. THIS ALONG WITH APPROACHING
STRONG NEG TILT UPPER TROF/SURFACE COLD FRONT...LOW LEVEL SHEAR AND
STRONG DIFLUENT UPPER LEVEL FLOW SHOULD SUPPORT OUTBREAK OF SEVERE
STORMS LATE AFTERNOON THROUGH EARLY EVENING. MAIN THREAT SOUTH OF
I-80...AND THAT WILL LIKELY BE A SQUALL LINE WITH DAMAGING WINDS AND
HAIL. LEANING TOWARD MESO ETA FOR TIMING/POSITIONING OF SQUALL LINE
IN WESTERN IL ABOUT 21Z AND HITTING NW IN AROUND 03Z. HEAVY RAIN
DOESNT APPEAR TO BE A SIGNIFICANT THREAT TO FAR NORTHERN IL WHERE
RIVERS ARE IN FLOOD. HEAVY RAIN THREAT LOOKS TO ALSO BE SOUTH OF
I-80 WHERE RAINFALL WAS NOT EXCESSIVE LAST COUPLE WEEKS.

AS TROF ROTATES THROUGH TONIGHT...AREA WILL GET DRY SLOTTED. UPPER
LOW THEN SETTLES OVER LAKES MONDAY AFTERNOON WITH SCATTERED
AFTERNOON AND EVENING INSTABILITY SHOWERS UNDER COLD POOL. WILL GO
DRY FROM MONDAY NIGHT THROUGH TUE MORNING AND BRING SCATTERED
SHOWERS AND THUNDER BACK TUESDAY AFTERNOON. AS UPPER LOW DRIFTS
SOUTH TUESDAY NIGHT INTO WEDNESDAY COULD BE AN AREA OF MORE GENERAL
LIGHT SHOWERS. WILL DROP THUNDER AFTER THE EARLY EVENING HOURS
TUESDAY BUT KEEP SHOWERS INTO NOON WED. DRYING OUT FOR MID AND LATE
WEEK. NEW MRF INDICATING A COUPLE SHORT WAVES DROPPING DOWN IN NW
FLOW. POSSIBLY SOME SHOWERS LATE SATURDAY OR SUNDAY.

CLOUDS AND PRECIP MAY LIMIT WARMING...ESPECIALLY FAR NORTHERN IL
TODAY. OTHERWISE GUIDANCE TEMPERATURES GENERALLY FOLLOWED THROUGH
THE WEEK. WINDS TURNING NORTHEAST WED AFTERNOON AND THEN LIGHT THU
AND FRI SHOULD ALLOW SIGNIFICANT LAKE COOLING.

ALLSOPP
&&

.AVIATION...

FOR 12Z TAFS...SHOWERS AND FEW TS POPPED UP ACROSS NORTHERN IL LAST
1-2 HRS. EXPECT THIS ACTIVITY TO REMAIN ISOLATED FIRST FEW HRS OF
TAFS AND PROBABLY BEST HANDLE WITH VICINITY WORDING. LINE OF TS
CURRENTLY MOVING OUT OF EASTERN IA INTO NORTHWEST IL. THIS LINE WILL
PROBABLY DISSIPATE SOME BEFORE REACHING CHICAGO AREA TERMINALS BUT
STILL EXPECT ENOUGH THUNDER TO WARRANT TEMPO GROUP. TS TIMING 13Z AT
RFD 14Z DPA AND 15Z ORD/MDW. AFTER THESE SHOWERS AND TS MOVE THRU
SHOULD BE A 2-4 HR DRY PERIOD BEFORE TS REDEVELOP AHEAD OF FROPA
THIS AFTERNOON. BEST SHOT AT TIMING WOULD BE LATE AFTERNOON 21Z-00Z.
AFTERNOON TS LIKELY TO BE STRONGER THAN MORNING CONVECTION MAYBE A
FEW ISOLATED SVR. WITH LARGE EXTENT TO PRECIP AND MOIST LOW LEVELS
THINK 2-3KFT MVFR CIGS FOR MOST THE PERIOD LOOK GOOD. LOWER MVFR
CIGS AND POSSIBLY BRIEF IFR ASSOCIATED WITH HEAVIER SHOWERS AND TS.
SE WINDS 10-15KTS INCREASE WITH SOME GUSTS TO 20-25KT TODAY...THEN
TURN SOUTHERLY THIS EVENING AND WSW BY THE END OF THE PERIOD.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT.

IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 30, 8:35 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
835 AM CDT SUN MAY 30 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-302130-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
835 AM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT THIS MORNING AND EARLY AFTERNOON UNTIL
1PM CDT FOR LA SALLE...GRUNDY...LIVINGSTON...KANKAKEE...FORD AND
IROQUOIS COUNTIES.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM MENDOTA TO SANDWICH TO CHANNAHON TO KANKAKEE TO WATSEKA FOR
THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THE
SEVERE STORMS ARE MOSTLY LIKELY TO OCCUR FROM ABOUT 400 PM THROUGH
1000 PM. THE SEVERE WEATHER THREATS INCLUDE LONG-TRACK STRONG
TORNADOES...LARGE HAIL...AND DAMAGING WINDS.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WARM FRONT WILL MOVE
THROUGH NORTHERN ILLINOIS AND NORTHERN INDIANA THIS MORNING INTO
EARLY AFTERNOON. THE BULK OF THE RAIN WILL MOVE NORTH AND EAST OF
ILLINOIS AND INDIANA EARLY THIS AFTERNOON.

WITH ENOUGH BREAK UP OF THE CLOUD COVER THIS AFTERNOON...HEATING
FROM THE SUN AND SURGING DEWPOINTS ON STRONG SOUTH WINDS WILL
SUFFICIENTLY DESTABILIZE THE ATMOSPHERE FOR STRONG THUNDERSTORMS TO
DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED
THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT AND MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA LATE THIS AFTERNOON AND THIS EVENING.

LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH THE STORMS...
ESPECIALLY SOUTH OF INTERSTATE 80...BUT STORMS SHOULD BE MOVING FAST
ENOUGH THAT FLASH FLOODING IS NOT A MAJOR THREAT. RAINFALL OVER FAR
NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS OCCURRING...IS NOT
EXPECTED TO BE EXCESSIVE...BUT COULD BE SUFFICIENT TO AGGRAVATE OR
PROLONG ONGOING STREAM FLOODING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EARLY
EVENING AND AGAIN TUESDAY AFTERNOON AND EARLY EVENING BUT THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-302130-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
835 AM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT TO BOATERS WILL BE STRONG GUSTY
WINDS...ROUGH SEAS AND LIGHTNING.

SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME
MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A
SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP
ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EARLY
EVENING AND AGAIN TUESDAY AFTERNOON AND EARLY EVENING BUT SEVERE
STORMS ARE NOT EXPECTED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:10 AM CDTSevere Thunderstorm WarningLOTLee50 min
May 30, 9:22 AM CDTSevere Thunderstorm WarningLOTLaSalle38 min
May 30, 10:00 AM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, LaSalle60 min
May 30, 10:34 AM CDTTornado WarningLOTLivingston26 min
May 30, 11:02 AM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, Will58 min
May 30, 11:25 AM CDTTornado WarningLOTLivingston50 min
May 30, 11:46 AM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee59 min
May 30, 4:14 PM CDTSevere Thunderstorm WarningLOTFord, Livingston61 min
May 30, 4:25 PM CDTTornado WarningLOTFord, Livingston50 min
May 30, 4:38 PM CDTTornado WarningLOTIroquois52 min
May 30, 5:23 PM CDTTornado WarningLOTLivingston67 min
May 30, 5:25 PM CDTTornado WarningLOTIroquois50 min
May 30, 5:46 PM CDTSevere Thunderstorm WarningLOTLaSalle, Lee59 min
May 30, 5:48 PM CDTSpecial Marine WarningLOT3 hr
May 30, 5:48 PM CDTSpecial Marine WarningLOT3 hr
May 30, 5:48 PM CDTSpecial Marine WarningLOT3 hr
May 30, 6:11 PM CDTTornado WarningLOTLaSalle34 min
May 30, 6:19 PM CDTTornado WarningLOTLivingston11 min
May 30, 6:24 PM CDTTornado WarningLOTGrundy66 min
May 30, 6:31 PM CDTTornado WarningLOTLivingston59 min
May 30, 6:39 PM CDTSevere Thunderstorm WarningLOTKane, Kendall51 min
May 30, 6:41 PM CDTSevere Thunderstorm WarningLOTKankakee, Will34 min
May 30, 6:48 PM CDTSevere Thunderstorm WarningLOTFord42 min
May 30, 6:50 PM CDTSevere Thunderstorm WarningLOTDuPage40 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.